Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 1, NWS San Angelo, TX

January 24, 201713 counties in Texas

NWS San Angelo, TX issued this red flag warning at Jan 24, 2017, 3:40 AM CST for 13 counties in Texas. It took effect at Jan 24, 2017, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2017, 3:40 AM CST (09:40 UTC)
In effect from
Jan 24, 2017, 1:00 PM CST
Expired
Jan 24, 2017, 6:00 PM CST
In force
5 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The Dyess AFB radar (KDYX), 84 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3498 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS84 KSJT 240940
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
340 AM CST TUE JAN 24 2017

TXZ049-054-064>066-071-072-098-099-113-114-127-128-241745-
/O.NEW.KSJT.FW.W.0001.170124T1900Z-170125T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-
340 AM CST TUE JAN 24 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING FOR THE BIG COUNTRY AND PORTIONS OF THE CONCHO
VALLEY FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES
OF 16 TO 20 PERCENT AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CST
THIS EVENING. 

* WIND...SOUTHWEST 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...16 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
000 
WWUS84 KSJT 241729
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
1129 AM CST TUE JAN 24 2017

TXZ049-054-064>066-071-072-098-099-113-114-127-128-250000-
/O.CON.KSJT.FW.W.0001.170124T1900Z-170125T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-
1129 AM CST TUE JAN 24 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR THE BIG COUNTRY AND PORTIONS OF THE CONCHO VALLEY FOR 20 FOOT
WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 16 TO 20 PERCENT
AND A HIGH FIRE DANGER...

* WIND...SOUTHWEST 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...16 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 23, 11:03 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jan 23, 11:03 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1103 PM CST Mon Jan 23 2017

.AVIATION...
/06Z TAFS/

VFR conditions will prevail at all sites through the next 24
hours. Light and variable winds overnight will increase to 12 to
16 knots, with higher gusts, by late morning Tuesday. Winds will
subside early Tuesday evening.

&&

.PREV DISCUSSION... /issued 506 PM CST Mon Jan 23 2017/

AVIATION...
/00Z TAFS/

VFR conditions will prevail at all sites through the next 24
hours. Light and variable winds overnight will become west at 10
to 15 knots, with higher gusts, by late morning Tuesday.

PREV DISCUSSION... /issued 337 PM CST Mon Jan 23 2017/

SHORT TERM...
(Tonight through Monday)

We have warm and breezy conditions across west central Texas this
afternoon, with sunny skies, southwest winds and temperatures in the
70s. With south-southwest winds tonight, temperatures will be warmer
than last night, with lows expected to be in the mid to upper 40s.
On Tuesday, an upper low will move from Wyoming into Nebraska, with
a broad upper trough extending back into the southwestern states.
Southwest winds will veer to the west as a surface trough moves east
across our area. Near critical fire weather conditions are expected
during the afternoon across the area along and north of a Sterling
City to Baird line, where gusty west winds will be combined with dry
air and temperatures 10-15 degrees above normal. Considered a Fire
Weather Watch, but with current expectations and minimum relative
humidity values above 20 percent, decided to hold off. If forecast
temperatures are increased or forecast dewpoints are decreased given
the expected wind speeds, a Red Flag Warning may be needed. Winds
should stay below thresholds for a Wind Advisory across the
aforementioned area, but this too will bear monitoring.

LONG TERM...
(Tuesday through next Monday)

A relatively dry and cool weather pattern should continue through
the upcoming weekend. A dry surface cold front will move across the
area Tuesday night, shifting the winds the northwest.  An upper
level trough will sweep across the region on Wednesday, but no
precipitation is expected because of the lack of low level moisture.

Then, a large ridge of high pressure builds across the western U.S.
and western Canada, reinforcing a chilly surface high across the
area through Saturday. During this period, afternoon high
temperatures should stay mostly in the mid to upper 50s with
morning lows in the lower 30s.

Another upper level trough, approaching from the Intermountain
West, arrives into West Central Texas Friday night into Saturday.
ECMWF shows light precipitation developing, while the GFS remains
dry. For now will go ahead an insert 10 Pop Friday night through
Saturday. As the large upper ridge of high pressure break's down
by next Monday, afternoon high temperatures should climb into the
mid 60s.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 48  73  38  54 /   0   5   5   0
San Angelo 	 48  74  39  59 /   0   0   0   0
Junction 	 49  77  40  62 /   0   0   5   5
Brownwood 	 48  74  39  57 /   0   5   5   5
Sweetwater 	 49  71  36  53 /   0   0   0   0
Ozona      	 46  74  38  58 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

Daniels
Hazardous weather outlook, Jan 23, 2:52 PM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
252 PM CST MON JAN 23 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
252 PM CST MON JAN 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON TUESDAY
AFTERNOON ACROSS THE NORTHERN THIRD OF WEST CENTRAL TEXAS...
WHEN WARM TEMPERATURES WILL BE COMBINED WITH LOW RELATIVE
HUMIDITY VALUES AND GUSTY WEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.